Washington, 2017

Debris Flow in Washington, March 14 to 31, 2017

March 14 to 31, 2017 · NWS OTX · 1 event in 1 county or zone

A debris flow estimated to contain 400,000 cubic yards of mud and rocks cut Peter Dan Road near Elmer City. The road remained closed through the end of the month with crews unable to address the slide until soil conditions improved.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A debris flow estimated to contain 400,000 cubic yards of mud and rocks cut Peter Dan Road near Elmer City. The road remained closed through the end of the month with crews unable to address the slide until soil conditions improved.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 14, 10:20 AM PST, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 14, 10:20 AM PST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1120 AM PDT Tue Mar 14 2017

.SYNOPSIS...
Rain and mild weather will bring flooding over the Idaho
Panhandle and portions of eastern Washington this week. Several
rounds of rain are expected tonight through Wednesday night. The
Little Spokane River and the Palouse River have the potential to
reach levels we have not seen in 10 to 20 years. Thursday and
Friday have the best chance of being dry days this week before
more wet weather arrives over the weekend.

&&

.DISCUSSION...
Radar shows a back edge of the precipitation moving across eastern
Washington, in response to an upper wave in the flow. Based on the
moist low levels, still could see light showers this afternoon,
but for most in eastern WA, this could be a lull in the action.
W-SW surface winds will increase and mix to the surface with
occasional gusts in the Columbai Basin. This mixing should help
erode of the fog/stratus. In north Idaho, the precipitation will
continue aided by the orographic lift. Expect mild temps despite
the cloud cover and precipitation. /rfox.

&&

.AVIATION...
18Z TAFS: The precipitation has waned at the TAF sites although
cigs/vsbys remain low with abundant boundary layer moisture.
Surface winds should increase from the southwest this afternoon
with occasional gusts and help mix out the IFR vsbys/cigs
especially in KMWH. The HRRR shows the next round of rain moving
up from the south late this afternoon into the early evening with
widespread precipitation that will last through the night. Winds
will subside and cigs/vsbys will lower. Another front is forecast
to push through Wednesday morning with a brief end of rain and
locally gusty winds. /rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        53  45  52  37  48  30 /  50  90  90  70  20   0
Coeur d'Alene  50  43  51  37  46  28 /  70 100 100  90  20  10
Pullman        56  48  56  39  51  34 /  80  80  90 100  20  10
Lewiston       61  49  61  43  57  36 /  70  70  70 100  20  10
Colville       49  43  49  37  48  29 /  50  90  90  90  20  10
Sandpoint      46  41  48  36  46  28 /  80 100 100  90  20  10
Kellogg        49  42  50  35  44  30 / 100 100 100 100  30  10
Moses Lake     57  44  58  37  54  31 /  40  60  60  30  10   0
Wenatchee      53  40  53  35  52  32 /  40  60  60  30  10  10
Omak           49  40  51  34  49  31 /  50  60  80  50  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Warning through late Wednesday night for Central
     Panhandle Mountains-Coeur D'Alene Area-Northern Idaho
     Panhandle.

     Flood Watch through late Wednesday night for Idaho Palouse-
     Lewis and Southern Nez Perce Counties- Lewiston Area.

WA...Flood Warning through late Wednesday night for the Spokane
     Area-Pend Orielle County.

     Flood Watch through late Wednesday
     night for Lower Garfield and Asotin Counties-Northeast Blue
     Mountains-Northeast Mountains- Okanogan Highlands-
     Washington Palouse.

&&
Hazardous weather outlook, Mar 14, 5:04 AM PST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
604 AM PDT Tue Mar 14 2017

IDZ001>004-026-027-WAZ031>033-036>038-151315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
604 AM PDT Tue Mar 14 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Moderate to locally heavy rainfall will occur today and tonight.
Mild temperatures will lead to increased snow melt. flooding
issues on small streams and urban areas are increasingly likely.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Warmer temperatures and occasional rain will encourage spring
snow melt over the next few days. Minor flooding is likely on
small streams through out the area, as well as a few main stem
rivers by mid week and through the end of this week.

WAZ034-035-041>044-151315-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
604 AM PDT Tue Mar 14 2017

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No hazardous weather is expected at this time.

In the hours before

Local storm report, Mar 14, 10:12 AM PST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1112 AM PDT TUE MAR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLOOD            CHATTAROY               47.89N 117.35W
03/14/2017                   SPOKANE            WA   BROADCAST MEDIA

            DEER CREEK IN CHATTAROY OUT OF ITS BANKS
            CAUSING FLOODING IN THE AREA.

&&

JW
Local storm report, Mar 14, 10:38 AM PST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1138 AM PDT TUE MAR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     FLOOD            3 ENE SPANGLE           47.45N 117.33W
03/14/2017                   SPOKANE            WA   COUNTY OFFICIAL

            CORNWALL ROAD FROM YALE RD. TO BYERS RD.
            CULVERT WASHING OUT ACROSS ROAD.

&&

NWS SPOKANE WA
IRIS SYSTEM
Local storm report, Mar 14, 10:42 AM PST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1142 AM PDT TUE MAR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLOOD            3 WSW SPOKANE           47.65N 117.48W
03/13/2017                   SPOKANE            WA   COUNTY OFFICIAL

            GREENWOOD DRIVE FROM INDIAN CANYON TO
            RIMROCK DR. WATER OVER ROAD AND WASHING OUT.

&&

NWS SPOKANE WA
IRIS SYSTEM
Local storm report, Mar 14, 10:52 AM PST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1152 AM PDT TUE MAR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLOOD            3 ESE COLBERT           47.81N 117.27W
03/13/2017                   SPOKANE            WA   COUNTY OFFICIAL

            DUNN ROAD FROM DAY RD. TO DAY MT. SPOKANE
            RD. ROAD WASHING OUT/COLLAPSING.

&&

NWS SPOKANE WA
IRIS SYSTEM
Local storm report, Mar 14, 10:55 AM PST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1155 AM PDT TUE MAR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLOOD            2 NE CHENEY             47.51N 117.56W
03/13/2017                   SPOKANE            WA   COUNTY OFFICIAL

            BETZ ROAD FROM JUST EAST OF HWY. 904, EAST
            TO ANDRUS RD. DEEP WATER OVER ROAD, ROAD
            WASHING OUT.

&&

NWS SPOKANE WA
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Okanogan

When
March 14, 11:30 AM PST to March 31, 11:59 PM PST
Where
Okanogan County, 0.44 mi E of Kootzville to 2.18 mi SE of Kootzville
Cause
Heavy Rain / Snow Melt
Property damage
$80,000
Reported by
Department of Highways
Coordinates
48.020, -118.941

Okanogan County Dept. of Public Works closed Peter Dan Road between mile 0.0 and 2.4 due to a landslide.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689177.